Texas, 2004

Tornado and Hail in Texas, June 2, 2004

June 2, 2004 · NWS LUB · 15 events in 9 counties and zones

7 hail, 7 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$560,000
Crop damage
$170,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 2:10 PM CST, 2 hours earlier.

Area forecast discussion, Jun 2, 2:10 PM CST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT WED JUN 2 2004

.SHORT TERM...
SEVERAL FACTORS IN PLAY FOR POTENTIAL CONVECTION AND SEVERE WEATHER
THIS EVENING. GOOD LOW LEVEL THERMAL RIDGE AXIS ACRS FA ACRS NERN
2/3DS OF FA. OUTFLOW BOUNDARY FROM CONVECTION EARLIER TODAY ACRS SRN
KS/NRN OKLA PUSHING QUICKLY SSW THROUGH NERN TX PANHANDLE.
CONVERGENCE BOUNDARY NEAR A MULESHOE TO POST LINE. ALSO HAVE UPSLOPE
FLOW ONTO HIGHER TERRAIN OF WRN TX PANHANDLE AND NERN NEW MEXICO.
STEEP MID LEVEL LAPSE RATES PER 12Z UAA AND AC/ACCAS FOR MUCH OF THE
DAY FROM HERE NWD. WILL FOCUS ON INITIATION NEAR THE TWO
AFOREMENTIONED BOUNDARIES AND HIGHER TERRAIN. EVOLUTION OF ONE OR
TWO CONVECTIVE SYSTEMS POSSIBLE WITH SEWD MOVEMENT GIVEN WNW FLOW
ALOFT AND SE LOW LEVEL INFLOW. GIVEN GOOD AMOUNT OF LOW LEVEL WIND
SHEAR...SUPERCELLS LIKELY. WILL MAINTAIN PREVIOUS HIGH POPS WITH
MENTION OF SEVERE. SFC WIND SHIELD SHOULD BACK TO ELY ACRS THE
ENTIRE FA AS COLD FRONT/OUTFLOW MOVES ACRS THE FA...ALTHOUGH
STORMS/MCS WILL MESS THINGS UP AT TIMES. CLOUD COVER TO KEEP TEMPS
FROM BOTTOMING OUT. LOOKING TO THURSDAY...DIFFICULT TO PINPOINT
INITIATION GIVEN QUESTIONS ABOUT RECOVERY AND BOUNDARY LOCATIONS.
LIKELY LOOKING AT AREAS EAST OF LBB IF SFC TEMPS CAN RECOVER.
OTHERWISE MCS OFF HIGHER TERRAIN IMPACTING FA AFTER 00Z. WILL KEEP
SHOTGUN 20S ATTM. RB/07

.LONG TERM...
NORTHWEST FLOW ALOFT CONTINUES ACROSS THE REGION THROUGH FRIDAY
AS A 594 DM HIGH AT 500 MB REMAINS ANCHORED NEAR THE NEW MEXICO
BOOTHEEL WITH THE RIDGE AXIS EXTENDING NORTH ACROSS THE SOUTHERN
ROCKIES. SOUTHERLY LOW LEVEL FLOW WILL CONTINUE TO ADVECT GULF
MOISTURE ACROSS THE REGION. WITH MODELS INDICATING STEEP MID
LEVEL LAPSE RATES EXPECT STORMS TO DEVELOP ALONG THE HIGHER
TERRAIN OF NORTHEAST NEW MEXICO/SOUTHEAST COLORADO AND PROPAGATE
SOUTHEAST ACROSS THE FORECAST AREA. WILL THUS CONTINUE CHANCE
TO SLIGHT CHANCE OF PRECIPITATION THURSDAY NIGHT THROUGH FRIDAY
NIGHT. MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT SHOWING THE
UPPER RIDGE OVER THE ROCKIES BEGINNING TO FLATTEN SATURDAY. WHERE
THEY DIFFER IS WITH HANDLING OF UPPER LOW MOVING OUT OF THE
PACIFIC NORTHWEST...ACROSS THE MOUNTAINS AND INTO THE NORTHERN
PLAINS. THEY MAINLY AGREE ON A FLAT RIDGE OVER THE REGION THROUGH
THE WEEKEND WITH GFS...NOGAPS AND CANADIAN A TRANSITION TO A MORE
SOUTHWEST FLOW BY TUESDAY. UKMET AND ECMWF ARE MORE ZONAL. WITH
UNCERTAINTY OF MODELS WILL CONTINUE 10 TO 20 PERCENT POPS ACROSS
THE REGION INTO THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       60  86  60  92 /  50  20  40  20
TULIA        62  83  62  91 /  60  20  40  20
PLAINVIEW    62  83  63  91 /  60  20  40  20
LEVELLAND    63  89  64  92 /  50  20  30  20
LUBBOCK      63  86  64  92 /  50  20  30  20
BROWNFIELD   64  93  65  93 /  40  20  20  20
CHILDRESS    65  84  66  89 /  60  20  40  20
SPUR         66  85  66  91 /  60  20  30  20
ASPERMONT    67  84  68  90 /  60  20  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 2, 10:30 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED JUN 2 2004

TXZ021>044-031630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
THROUGH TONIGHT.

AN OUTFLOW BOUNDARY ORIGINATING FROM ONGOING THUNDERSTORMS IN
SOUTHWEST KANSAS WILL MOVE ACROSS THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA THIS AFTERNOON...BECOMING STATIONARY ACROSS THE NORTHERN
PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS BY LATE AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY
MID-AFTERNOON AS THE BOUNDARY INTERACTS WITH AN INCREASINGLY
UNSTABLE AIRMASS ACROSS THE AREA. THE COMBINATION OF MODERATE TO
STRONG INSTABILITY AND SUFFICIENT LOW-LEVEL WIND SHEAR WILL SUPPORT
THE DEVELOPMENT OF SEVERE THUNDERSTORMS. ALTHOUGH THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ISOLATED
TORNADOES WILL BE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER
TERRAIN OF EASTERN NEW MEXICO LATE THIS AFTERNOON AND MOVE SOUTHEAST
ACROSS THE AREA TONIGHT.  THESE THUNDERSTORMS WILL LIKELY EVOLVE
INTO A LARGE CLUSTER OF STORMS WITH THE POTENTIAL TO BECOME
SEVERE...PRIMARILY PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY
NIGHT AS A WEAK FRONT LINGERS OVER THE AREA. SOME OF THESE STORMS
MAY HAVE THE POTENTIAL TO BECOME SEVERE ACROSS THE CENTRAL SOUTH
PLAINS AND LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

02

In the hours before

Special weather statement, Jun 2, 2:31 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT WED JUN 2 2004

TXZ021>026-030300-
BRISCOE-CASTRO-CHILDRESS-HALL-PARMER-SWISHER-
331 PM CDT WED JUN 2 2004

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 381 FOR
THE EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH IS IN EFFECT UNTIL 10
PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

BRISCOE...CASTRO...CHILDRESS...HALL...PARMER AND SWISHER

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

SILVERTON...DIMMITT...CHILDRESS...MEMPHIS...FRIONA AND TULIA

THIS IS A POTENTIALLY DANGEROUS SITUATION WITH THE POSSIBILITY FOR
DESTRUCTIVE TORNADOES. ALSO...HAIL TO 3 INCHES IN DIAMETER
AND WIND GUSTS TO 75 MPH ARE POSSIBLE IN AND CLOSE TO THE WATCH
AREA.

THE TORNADO WATCH AREA IS ALONG AND 85 MILES EAST AND WEST OF A
LINE FROM 40 MILES NORTH NORTHWEST OF LIBERAL KANSAS TO 75 MILES
EAST SOUTHEAST OF AMARILLO TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Jun 2, 3:30 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT WED JUN 2 2004

TXZ027>032-034>038-040>044-030200-
BAILEY-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HOCKLEY-KENT-KING-LAMB-
LUBBOCK-LYNN-MOTLEY-STONEWALL-TERRY-
430 PM CDT WED JUN 2 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 383 FOR PARTS OF THE SOUTH PLAINS AND ROLLING PLAINS. THE
WATCH IS IN EFFECT UNTIL 9 PM CDT AND INCLUDES THE FOLLOWING
COUNTIES...

BAILEY...LAMB...HALE...FLOYD...MOTLEY...COTTLE...HOCKLEY...LUBBOCK...
CROSBY...DICKENS...KING...TERRY...LYNN...GARZA...KENT AND STONEWALL

THIS INCLUDES THE CITIES OF MULESHOE...LITTLEFIELD...PLAINVIEW...
FLOYDADA...MATADOR...PADUCAH...LEVELLAND...LUBBOCK...CROSBYTON...
SPUR...GUTHRIE...BROWNFIELD...TAHOKA...POST...JAYTON AND ASPERMONT

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 65 MILES EAST AND
WEST OF A LINE FROM 35 MILES EAST NORTHEAST OF PLAINVIEW TEXAS TO 15
MILES SOUTHWEST OF BIG SPRING TEXAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 62 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Floyd

When
June 2, 4:10 PM CST
Where
Floyd County, Lockney
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.117, -101.433

Hail, Crosby

When
June 2, 4:16 PM CST
Where
Crosby County, 1 mi N of Crosbyton
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.683, -101.250

Hail, Swisher

When
June 2, 4:20 PM CST
Where
Swisher County, Happy
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.733, -101.850

Hail, Swisher

When
June 2, 4:53 PM CST
Where
Swisher County, Happy
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -101.850

Tulia police department reported golfball size hail.

Thunderstorm Wind, Dickens

When
June 2, 5:00 PM CST
Where
Dickens County, 1 mi W of Spur
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -100.867

Texas Tech West Texas Mesonet station west of town measured a gust to 58 mph.

Hail, Briscoe

When
June 2, 5:09 PM CST
Where
Briscoe County, Quitaque
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.367, -101.050

Thunderstorm Wind, Briscoe

When
June 2, 5:15 PM CST
Where
Briscoe County, Quitaque
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.367, -101.050

Strong thunderstorm wind gusts snapped large limbs in Quitaque.

Hail, Castro

When
June 2, 5:20 PM CST
Where
Castro County, 8 mi N of Nazareth
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -102.100

Castro County Sheriff's Office reported quarter size hail covered the road 2 miles south of Arney.

Hail, Hall

When
June 2, 5:25 PM CST
Where
Hall County, 1 mi N of Turkey
Measured
0.75 in hail
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.883

Thunderstorm Wind, Hall

When
June 2, 5:25 PM CST
Where
Hall County, 1 mi N of Turkey
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.883

Strong thunderstorm winds broke large limbs.

Thunderstorm Wind, Childress

When
June 2, 5:55 PM CST
Where
Childress County, 12 mi NW of Childress
Measured
75 kt (86 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.533, -100.350

Strong thunderstorm winds overturned a tractor trailer.

Thunderstorm Wind, Childress

When
June 2, 5:55 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -100.300

KCDS ASOS measured a convective wind gust to 62 mph.

Thunderstorm Wind, Childress

When
June 2, 6:00 PM CST
Where
Childress County, Childress
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.200

Strong thunderstorm winds snapped and blew down power poles.

Thunderstorm Wind, Childress

When
June 2, 6:00 PM CST
Where
Childress County, 1 mi NW of Childress
Measured
85 kt (98 mph) estimated gust
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -100.217

Strong thunderstorm wind gusts derailed 35 to 40 train cars, destroyed two metal buildings, rolled a travel trailer 150 yards, snapped 15 power poles, and blew down trees.

Tornado, Cottle

When
June 2, 6:04 PM CST to 6:07 PM CST
Where
Cottle County, 4 mi SW of Lazare
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
34.283, -100.050

A Childress County Sheriff's Deputy reported a tornado over open country.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406727, 5406715, 5406714, 5406718, 5406726, 5406716, 5406717, 5406719, 5406720, 5406721, 5406722, 5406724, 5406723, 5406725, 5406728.